Stomach / Digestive Neuropathy

Hello..I am writing on behalf of my father who, I am proud to say, is a survivor of Esophageal cancer. Although thrilled to have survived, he is suffering terribly with severe stomach pain that seems to occur after eating. I have done some research and found that Neuropathy of the stomach, esophagus, and bowels may be the cause of his pain. I have also read that a drug by the name of Reglan may be the answer. Does anyone have any input?

Report post

6 replies. Join the discussion

has he tried an 'aloejuice' and/or digestive tract yogurt and even other over the counter mild digestive treatments like Bromolite. i found even a banana helped early in the day. i also cut out hard to digest food like onions, salsa, and broccoli. it sure is difficult to keep trying methods but some work and even work if you try them at the same time/same day. i know this is probably a rerun of things you've already read or tried. you've got my smpathy, there are certainly a lot of people ill with many things. it seems the doctors take the 'tude, well try what you want and you know full well they know many more things than they will share with us patients. i found that research and more research leads us to tips. good luck and best wishes, a bad stomach can put you down for days on end.

Report post

Thank you for the tips. I will forward them on to my Dad. He is really struggling and I hope to remedy the pain soon. He is going to NYC today and will hopefully get some good information.
Thanks again for your response.

Jen

Report post

Neuropathy is a problem that sometimes occurs with chemotherapy treatment. It's not all that rare, especially frequent in patients older than 65 years of age. It is damage to the nerves. It can occur from some chemotherapy drugs used in conventional cancer treatment.

There are three major groups of nerves in the human body, the peripheral nerves that carry information to and from the limbs, the nerves that supply the bowels and other internal organs, and the nerves of the head which connect to the ears, eyes, taste buds, etc. Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves. Sometimes, they can be damaged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids(vincristine, vindesine and vinblastine), platinum drugs(cisplatinum, carboplatinum) and the taxanes(taxol, taxotere). These drugs have the potential of interfering with nerve function.

You may notice symptoms in different areas of your body depending on which groups of nerves are affected. Symptoms in the hands and feet happen when peripheral nerve damage happens and are not rare with vinca alkaloids. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position. If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed. Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful. Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.

Chemotherapy drugs that can cause neuropathy. NCI lists these as most likely to do so:
Cisplatinum (Platinol)
Carboplatin (Paraplatin)
Vincristine (Oncovin)
Vinblastine (Velban)
Etoposide/VP-16 (VePesid)
Cytarabine (Cytosar, Ara-C)
Hexamethylmelamine (Hexalen)
Suramin
Paclitaxel (Taxol) and Docetaxel (Taxotere)
Other medications reported to contribute to neuropathy include oxaliplatin (Eloxatin), gemcitibine (Gemzar) and thalidomide (Thalomid).

Report post

Thank you very much for taking the time to address my concerns. I have one piece of the puzzle that does not fit. My father did not have any chemotherapy treatment. However, I have been told that the "nerve damage" may have been caused from the surgery itself. They literally took out 75% of his esophagus and I believe part of his stomach to reconstruct the esophagus. Needless to say it has been a nightmare! Thankful he is cancer free, I just wish his pain would subside. If you have any further information Send it my way....Thanks again!
Jennifer

Report post

Medicine is supposed to be practiced with EBM (evidence-based medicine) but sometimes there is an "art" to it. Anecdotally, drugs like Cymbalta, Lyrica and Neurontin are used off-label, and it seems like a good try.

Most drugs are prescribed off-label. One must be cautious that off label remedies are fully discussed with patients and must not do any harm. A number of general practioners like to use Neurontin (gabapentin) for all neuropathy. It is already used for diabetic neuropathy and neuropathic pain and perhaps it (observationally) helps.

These general practioners having been giving it for chemo-induced peripheral neuropathy. After a work-up and ruling out other causes, they have found this to work. But again, do no harm.

Report post

what stage of esophageal cancer was your father in, and was he operated on for it or have any follow ups.

I was operated on in Nov of 2008. I was in stage 1, and as of today I am free of cancer, but I do take prescription Priloc and Maalox advance. I do get a upset stomach at time, but no pain.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders